Alert archive / Iowa / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 30, 2018, 3:09 AM CDT for Jackson County, Minnesota; 9 counties in Iowa; Dakota County, Nebraska. It took effect at Jun 30, 2018, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2018, 3:09 AM CDT (08:09 UTC)
- In effect from
- Jun 30, 2018, 4:00 PM CDT
- Expired
- Jul 1, 2018, 4:26 AM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
867 WGUS63 KFSD 300809 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 309 AM CDT Sat Jun 30 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-301615- /O.NEW.KFSD.FF.A.0003.180630T2100Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 309 AM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of Iowa, southwest Minnesota, and northeast Nebraska, including the following counties. In Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and Woodbury. In southwest Minnesota, Jackson. In northeast Nebraska, Dakota. * From this afternoon through Sunday morning * Thunderstorms are expected to develop late this afternoon and continue intermittently through much of the night. Repetitive storms are expected to result in widespread 1 to 3 inch rainfall amounts, with locally higher amounts possible. With soils already near saturation, and rivers still near or above flood stage, heavy rains will lead to an increased threat of flash flooding. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding. Be especially careful for water over roads and flash flooding at night. Additional heavy rains may also lead to renewed or enhanced river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Those in low lying areas, and weekend campers starting the July 4th holiday, should monitor the weather and later forecasts and be prepared to take action should waters rise, or if Flash Flood Warnings are issued. && $$
3 follow-up statements
131 WGUS63 KFSD 301732 FFAFSD Flood Watch National Weather Service Sioux Falls SD 1232 PM CDT Sat Jun 30 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-010545- /O.CON.KFSD.FF.A.0003.180630T2100Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 1232 PM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of Iowa, southwest Minnesota, and northeast Nebraska, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and Woodbury. In southwest Minnesota, Jackson. In northeast Nebraska, Dakota. * From 4 PM CDT this afternoon through Sunday morning * Thunderstorms are expected to develop late this afternoon and continue intermittently through much of the night. Repetitive storms are expected to result in widespread 1 to 3 inch rainfall amounts, with locally higher amounts possible. With soils already near saturation, and rivers still near or above flood stage, heavy rains will lead to an increased threat of flash flooding. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding. Be especially careful for water over roads and flash flooding at night. Additional heavy rains may also lead to renewed or enhanced river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Those in low lying areas, and weekend campers starting the July 4th holiday, should monitor the weather and later forecasts and be prepared to take action should waters rise, or if Flash Flood Warnings are issued. && $$
629 WGUS63 KFSD 010113 FFAFSD Flood Watch National Weather Service Sioux Falls SD 813 PM CDT Sat Jun 30 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-010915- /O.CON.KFSD.FF.A.0003.000000T0000Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 813 PM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... The Flash Flood Watch continues for * Portions of Iowa, southwest Minnesota, and northeast Nebraska, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and Woodbury. In southwest Minnesota, Jackson. In northeast Nebraska, Dakota. * Until 7 AM CDT Sunday * Showers and thunderstorms will continue to remain active across northwest Iowa through the night. A couple of rounds of thunderstorms with potentially heavy rain are likely. The first will come between 9 pm and 11 pm while the 2nd round will come from about 2 am to 4 am. All totaled about 1 to 3 inches of rain will be possible. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding. Be especially careful for water over roads and flash flooding at night. Additional heavy rains may also lead to renewed or enhanced river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Those in low lying areas, and weekend campers starting the July 4th holiday, should monitor the weather and later forecasts and be prepared to take action should waters rise, or if Flash Flood Warnings are issued. && $$
010 WGUS63 KFSD 010926 FFAFSD Flood Watch National Weather Service Sioux Falls SD 426 AM CDT Sun Jul 1 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-011030- /O.CAN.KFSD.FF.A.0003.000000T0000Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 426 AM CDT Sun Jul 1 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Iowa, southwest Minnesota, and northeast Nebraska has been cancelled. The rainfall across the area is not expected to lead to flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 11:10 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 29, 11:10 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1110 PM CDT Fri Jun 29 2018 .SHORT TERM...(This evening through Saturday) Issued at 317 PM CDT Fri Jun 29 2018 The hot and muggy conditions will continue through the evening as broad south-southwesterly flow continues ahead of a slow moving cold front. Main concern this evening is the possibility of thunderstorms. While progged MUCAPE values are upward of 5,000 J/kg, stout capping around the 700mb level should keep a lid on thunderstorms in the near term. If a storm should somehow form, hail and high winds would be the main concerns. However, by early tomorrow morning, upper wave will begin to interact with the sagging frontal boundary and lead to erosion of the cap and the development of showers and thunderstorms across much of the area, in particular areas east of the James River. Given the moderate forward motion of the front and the along boundary 0-6km flow, locally heavy rainfall could occur. Despite this, if showers do not become too numerous, considerable instability would be available along and southeast of roughly a YKN-FSD-MML line. Combined with weaker capping than Friday, this would support a conditional chance for severe thunderstorms with hail and winds once again being the main threats. .LONG TERM...(Saturday night through Friday) Issued at 317 PM CDT Fri Jun 29 2018 Showers and storms continue to start the long term. Main concern Saturday night is that the boundary will be located over northwest Iowa as the along boundary storm motion continues. Combined with PWAT values over 1.75", this could lead to some locally high rain amounts as showers and storms train over already water-logged areas. Luckily, the frontal boundary should push east of the CWA by early Sunday morning. As for other sensible weather, expect a compressed diurnal swing centered around Saturday courtesy of the widespread rain and cloudy conditions. Next wave looks to approach Monday night with an attendant decent chance for showers and storms. Plenty of instability and overall shear doesn't look to be impressive but there is enough that we'll need to keep an eye on this period for now. The remainder of the extended features building temperatures and a few chances for showers and storms. Big ridge builds into the Great Lakes and we'll be on the edge enough to deal with a few hot days in the middle of next week, including Independence Day. While not certain enough to put it into the forecast just yet, temperatures Thursday and Friday of next week could remain well into the 90s given positive height anomalies seen in NAEFS. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1106 PM CDT Fri Jun 29 2018 06Z TAFs will reflect chances for TSRA for the upcoming TAF period but timing in the details is extremely difficult. Chose the hours in the various TAF sites at KFSD, KSUX and KHON when the strongest chances for convection may occur. In the nearer range, activity in northern Nebraska may maintain and impact the KSUX and KFSD TAF sites beginning at 10Z Saturday, lasting through around 12Z. Wanted to mention this possibility as early morning flights may have TSRA around the area. After that, as the cold front moves through, more chances could occur at KFSD and KSUX primarily in the mid and late afternoon, with showers in the evening behind the front. Again, timing that far out is very difficult. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...MJ
Hazardous weather outlook, Jun 29, 4:01 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 401 PM CDT Fri Jun 29 2018 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ014-SDZ071-302115- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dakota-Union- 401 PM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Hot and muggy conditions will continue through early this evening, with heat indices of around 100. Storms are possible Saturday afternoon. Should storms form, a few could be strong or severe, with hail up to the size of quarters and wind gusts up to 70 mph being the main threats. Moderate to major flooding will continue. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rain is possible Saturday night into Sunday morning. Localized flash flooding or additional rises on local rivers and streams are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. IAZ001-MNZ071-072-080-081-089-097-098-NEZ013-SDZ038>040-050- 052>070-302115- Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Pipestone- Rock-Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD- 401 PM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Hot and muggy conditions will continue through early this evening, with heat indices of around 100. Storms are possible early Saturday morning. A strong storm or two are possible. Moderate to major flooding will continue. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate rain is possible Saturday night into Sunday morning. Localized flash flooding or additional rises on local river and stream are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight Saturday morning.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:12 AM CDT | River Flood Warning | FSD | Sioux | 3 days |
| Jun 30, 12:10 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 35 min |
| Jun 30, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 36 min |
Nearby
Flash Flood Watches in Iowa, 2018Flash Flood Watches in Minnesota, 2018Flash Flood Watches in Nebraska, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.